Oklahoma, 2012

Flash Flooding and Hail in Oklahoma, September 26, 2012

September 26, 2012 · NWS TSA · 15 events in 5 counties and zones

Scattered thunderstorms developed near an outflow boundary across east-central Oklahoma during the early afternoon hours of the 26th. These storms drifted south and east during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed near an outflow boundary across east-central Oklahoma during the early afternoon hours of the 26th. These storms drifted south and east during the afternoon. Several of the storms became supercellular, producing large hail, damaging wind, and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 26, 11:18 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Sep 26, 11:18 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1218 PM CDT WED SEP 26 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED SHOWERS AND THUNDERSTORMS MAY AFFECT THE NORTHWEST
ARKANSAS TAF SITES OVER THE NEXT FEW HOURS AS A MID-LEVEL
SHORTWAVE MOVES ACROSS THE AREA. VFR CONDITIONS
ARE EXPECTED FOR MUCH OF THE PERIOD. HOWEVER...ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS MAY AFFECT THE AREA TAF SITES
LATER THIS EVENING INTO THURSDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 1047 AM CDT WED SEP 26 2012/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHEAST OKLAHOMA
THIS MORNING AS A MID-LEVEL SHORTWAVE MOVES ACROSS THE AREA. THIS ACTIVITY
WILL CONTINUE TO PUSH OFF EAST INTO NORTHWEST ARKANSAS LATER THIS MORNING
AND EARLY THIS AFTERNOON. COULD SEE SOME GUSTY WINDS AND SMALL HAIL WITH
THE STRONGER STORMS. HAVE LOWERED TEMPERATURES SLIGHTLY FOR THIS AFTERNOON
ACROSS NORTHEAST OKLAHOMA DUE TO THE RAIN AND CLOUD COVER.

MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
INTO TONIGHT ALONG A WEAK SURFACE BOUNDARY THAT EXTENDS FROM WEST TO EAST
ACROSS OKLAHOMA FROM NEAR KGAG TO NEAR KMKO.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...10
Hazardous weather outlook, Sep 26, 11:52 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1252 PM CDT WED SEP 26 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-271000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1251 PM CDT WED SEP 26 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...MID TO LATE AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EAST-CENTRAL AND SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS AFTERNOON...MAINLY EAST OF A VINITA TO
OKEMAH LINE. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE
AS THEY MOVE INTO A MORE FAVORABLE ENVIRONMENT. LARGE HAIL AND
STRONG GUSTY WINDS WILL BE THE CONCERN. ADDITIONAL THUNDERSTORMS
WILL BE POSSIBLE LATER THIS AFTERNOON ALONG OUTFLOW BOUNDARIES
THAT HAVE SET UP ACROSS THE REGION DUE TO THE MORNING CONVECTION.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS
EVENING AND OVERNIGHT AS A FRONTAL BOUNDARY APPROACHES THE
AREA FROM THE NORTH AND THUNDERSTORMS THAT DEVELOP OVER WESTERN
OKLAHOMA THIS AFTERNOON MOVE INTO THE AREA. THIS WILL LEAD TO A
THREAT OF HEAVY RAINFALL ACROSS NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS.

GUSTY SOUTH WINDS WILL CONTINUE TODAY ACROSS PARTS OF EASTERN
OKLAHOMA AND LEAD TO AN ELEVATED FIRE SPREAD POTENTIAL...MAINLY
ACROSS EAST CENTRAL OKLAHOMA.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY THROUGH SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL GRADUALLY SHIFT SOUTH THROUGH THE
WEEKEND WITH PERIODIC CHANCES OF SHOWERS AND THUNDERSTORMS.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED DURING THIS
TIME...HOWEVER HEAVY RAINFALL WILL BE POSSIBLE AS REPEATED ROUNDS
OF STORMS MAY AFFECT A PARTICULAR AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 26, 12:35 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT WED SEP 26 2012

ARZ011-261915-
MADISON AR-
135 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL MADISON

AT 135 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
GEORGETOWN...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HARMONY...GEORGETOWN...RED STAR...
WEATHERS...HUNTSVILLE...AURORA...KINGSTON...WITTER AND JAPTON.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3597 9345 3594 9348 3593 9348 3592 9350
      3585 9352 3588 9387 3612 9387 3612 9347
      3609 9347 3608 9344
TIME...MOT...LOC 1835Z 267DEG 21KT 3600 9375
Special weather statement, Sep 26, 12:47 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
147 PM CDT WED SEP 26 2012

OKZ065-066-071-261930-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
147 PM CDT WED SEP 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN OKFUSKEE

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

AT 147 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WELEETKA...
MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...WILSON...WELEETKA...CLEARVIEW...PHAROAH...
HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...SCHULTER...MORRIS...
VIVIAN...STIDHAM...PIERCE AND HITCHITA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3547 9631 3566 9584 3530 9560 3524 9599
      3529 9599 3528 9618
TIME...MOT...LOC 1847Z 230DEG 24KT 3535 9611

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Okfuskee

When
September 26, 12:54 PM CST
Where
Okfuskee County, 3 mi E of Weleetka
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
35.330, -96.077

Hail, McIntosh

When
September 26, 2:13 PM CST
Where
McIntosh County, 0.62 mi WNW of Hanna
Measured
0.75 in hail
Reported by
Public
Coordinates
35.205, -95.889

Hail, McIntosh

When
September 26, 2:14 PM CST
Where
McIntosh County, 3.23 mi N of Bower
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.267, -95.934

Hail, McIntosh

When
September 26, 2:27 PM CST
Where
McIntosh County, 1.28 mi E of Hanna
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
35.203, -95.858

Hail, McIntosh

When
September 26, 2:29 PM CST
Where
McIntosh County, 2.14 mi W of Raiford
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
35.268, -95.818

Hail, Pittsburg

When
September 26, 3:05 PM CST
Where
Pittsburg County, 0.27 mi NNW of Crowder
Measured
1.75 in hail
Property damage
$20,000
Reported by
Public
Coordinates
35.124, -95.671

Thunderstorm Wind, Pittsburg

When
September 26, 3:06 PM CST
Where
Pittsburg County, 0.28 mi NNW of Crowder
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.124, -95.671

A storm chaser estimated thunderstorm winds to 80 mph.

Flash Flood, Pittsburg

When
September 26, 3:51 PM CST to 8:00 PM CST
Where
Pittsburg County, Crowder to 0.36 mi N of Crowder
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.120, -95.670

Widespread flooding was reported in Crowder.

Flash Flood, McIntosh

When
September 26, 4:03 PM CST to 7:30 PM CST
Where
McIntosh County, 0.45 mi NNW of Hanna to 1.03 mi W of Raiford
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.206, -95.882

Portions of several roads were flooded between Hanna and the Indian Nation Turnpike.

Flash Flood, McIntosh

When
September 26, 4:05 PM CST to 7:30 PM CST
Where
McIntosh County, Raiford to 10 mi S of Raiford
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
35.270, -95.780

Portions of Highway 9 were flooded between Raiford and Dustin.

Hail, Pittsburg

When
September 26, 4:12 PM CST
Where
Pittsburg County, 1.02 mi WNW of North Mc Alester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.955, -95.787

Thunderstorm Wind, Pittsburg

When
September 26, 4:18 PM CST
Where
Pittsburg County, Mc Alester
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
34.930, -95.770

A storm spotter measured thunderstorm wind gusts to 73 mph. Large tree limbs were also reported blown down.

Hail, Pittsburg

When
September 26, 4:33 PM CST
Where
Pittsburg County, 1 mi N of Mc Alester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.944, -95.770

Hail, Delaware

When
September 26, 5:07 PM CST
Where
Delaware County, 3 mi N of Grove
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.623, -94.770

Hail, Ottawa

When
September 26, 5:17 PM CST
Where
Ottawa County, 8.52 mi SE of Ogeechee
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
36.670, -94.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413827, 413828, 413829, 413832, 413834, 413835, 413837, 413838, 413839, 413840, 413841, 413842, 413843, 413844, 413845.